There has been some discussion by physicians about patients who take Propecia, or Avodart, who may experience shedding of hair. When this occurs, they believe it may be simply a phenomenon that as the finasteride or dutasteride begins converting the telogen hairs into anagen, the shedding reflects an acceleration of hair cycling. The same theory implies that some people may have a significant amount of hairs in telogen, so their shedding may be increased in the first few months of starting the drugs. If these people wait out the cycle, I believe for a 3-5 month time frame, the benefits of the drug will come on strong.
In my practice I do not remember hearing this complaint so what I am presenting here was precipitated by some questions that came through this blog and information I gleamed from my recent trip to Sidney at the ISHRS meetings where I asked other people about the experience hair loss on Propecia. But the explanation above makes sense to me, assuming the premise that hairs in telogen may be shed more once they are moved along into their anagen (hair building) cycle.